Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 88, NWS Nashville, TN

June 16, 20094 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Jun 16, 2009, 2:33 PM CDT for 4 counties in Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 2:33 PM CDT (19:33 UTC)
Expired
Jun 16, 2009, 3:03 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Rutherford County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 6 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:38 PM CDTTSTM WND DMG2 Nw Mount Juliet, TNTREES DOWN 13018 LEBANON ROAD
Jun 16, 2:40 PM CDTTSTM WND DMG7 Nw Lebanon, TNTREES DOWN AT INTERSECTION OF HORN SPRINGS ROAD AND COLES FERRY PIKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 161933
TOROHX
TNC037-149-165-189-162015-
/O.NEW.KOHX.TO.W.0088.090616T1933Z-090616T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  EXTREME NORTH CENTRAL RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  WESTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 PM CDT

* AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAKEWOOD...
  OR 10 MILES EAST OF NASHVILLE...MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  GREEN HILL BY 240 PM CDT...
  MOUNT JULIET AND 7 MILES NORTH OF RURAL HILL BY 245 PM CDT...
  BELINDA CITY BY 250 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING FOR CENTRAL
TENNESSEE.

&&

LAT...LON 3633 8636 3601 8634 3613 8672 3631 8672
TIME...MOT...LOC 1933Z 271DEG 25KT 3622 8661

$$

07
1 follow-up statement
000 
WWUS54 KOHX 162003 RRA
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT TUE JUN 16 2009

TNC037-149-165-189-162014-
/O.CAN.KOHX.TO.W.0088.000000T0000Z-090616T2015Z/
RUTHERFORD TN-DAVIDSON TN-SUMNER TN-WILSON TN-
303 PM CDT TUE JUN 16 2009

...THE TORNADO WARNING FOR WESTERN WILSON...SOUTHWESTERN SUMNER...
EAST CENTRAL DAVIDSON AND EXTREME NORTH CENTRAL RUTHERFORD COUNTIES
IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING FOR CENTRAL
TENNESSEE.

LAT...LON 3633 8636 3601 8634 3613 8672 3631 8672
TIME...MOT...LOC 2004Z 271DEG 25KT 3622 8635

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:20 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 16, 2:20 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT TUE JUN 16 2009

.DISCUSSION AT 1916Z...
WENT AHEAD AND CLEARED THE FAR NW COUNTIES FROM THE WATCH.
OTW...LOWERED TEMPS FOR WESTERN AREAS WHERE THE RAIN COOLED AIR/INC
CLOUD COVERAGE IS OCCURRING.

WILL ISSUE ANOTHER WCN AND UPDATE PRIOR TO THE 4 PM REGULAR
ISSUANCE. WILL CONTINUE TO CLEAR COUNTIES WEST OF THE INITIAL BAND
OF SVR AS INSTABILITY LEVELS DROP OFF SHARPLY IN THE RAIN COOLED
AIR. SOME REDEVELOPMENT MAY OCCUR BUT IT IS UNLIKELY TO BE SEVERE.

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
OVERNIGHT COMPLEX UPSTREAM CONTINUES TO PUSH E-SE. SOUTHERN EXTENT OF
SQUALL LINE LIKELY TO CLIP THE NERN CWA...BUT MODELS CONTINUING TO
SHOW LITTLE SWARD DEVELOPMENT. FCST PD WILL BE LARGELY VFR CONDITIONS
OUTSIDE OF SMALL CHANCE/DURATION OF AFTERNOON TSRA AND/OR LIGHT
EARLY MORNING BR EAST.

&&

.PREV DISCUSSION... /ISSUED 1104 AM CDT TUE JUN 16 2009/

DISCUSSION...
UPDATED ZONES TO REFLECT THE SVR TSTM WATCH FOR OUR NW COUNTIES. I
ALSO INCREASED POPS TO 60 PERCENT FOR THE WATCH AREA. AS AIRMASS
OVER MIDDLE TN BECOMES INCREASINGLY UNSTABLE...COMPLEX TO OUR WEST
WILL BE ABLE TO SUSTAIN SOME OF ITS STRENGTH AS IT PUSHES EAST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 16, 5:31 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT TUE JUN 16 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
531 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS OVER THE MID MISSISSIPPI TO LOWER OHIO
VALLEYS WILL POSSIBLY MOVE SOUTHEAST INTO MIDDLE TENNESSEE LATER
TODAY AND TONIGHT. IF SO...THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY OVER THE
NORTHEAST HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Local storm report, Jun 16, 1:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             N CLARKSVILLE           36.56N 87.35W
06/16/2009  E0.25 INCH       MONTGOMERY         TN   TRAINED SPOTTER

            SMALL TREES DOWN

&&

TROUTMAN
Local storm report, Jun 16, 1:58 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     5 W DICKSON             36.08N 87.47W
06/16/2009                   DICKSON            TN   AMATEUR RADIO

            ENO ROAD, SEVERAL TREES DOWN

&&

TROUTMAN
Local storm report, Jun 16, 2:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     SPRINGFIELD             36.50N 86.88W
06/16/2009                   ROBERTSON          TN   TRAINED SPOTTER

            CROSS PLAINS AREA TREES DOWN. MEASURED 60+ MPH.

&&

TROUTMAN
Local storm report, Jun 16, 2:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     2 S NEW JOHNSONVILLE    35.99N 87.96W
06/16/2009                   HUMPHREYS          TN   TRAINED SPOTTER

            ONE TREE SNAPPED, WIND GUSTS ESTIMATED 58 TO 72 MPH.

&&

STEIGERWALDT
Local storm report, Jun 16, 2:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FUNNEL CLOUD     4 N NASHVILLE           36.23N 86.78W
06/16/2009                   DAVIDSON           TN   TRAINED SPOTTER

            FUNNEL CLOUD NEAR SKYLINE MEDICAL CTR

&&

TROUTMAN
Local storm report, Jun 16, 2:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FUNNEL CLOUD     E NASHVILLE             36.17N 86.78W
06/16/2009                   DAVIDSON           TN   TRAINED SPOTTER

            FUNNEL CLOUD IN THE HERMITAGE AREA

&&

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:40 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart50 min
Jun 16, 1:03 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart42 min
Jun 16, 1:14 PM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys46 min
Jun 16, 1:24 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Humphreys, Montgomery, Robertson51 min
Jun 16, 1:43 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys47 min
Jun 16, 1:50 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson40 min
Jun 16, 2:11 PM CDTTornado WarningOHXDavidson34 min
Jun 16, 2:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Williamson, Wilson46 min
Jun 16, 2:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson43 min
Jun 16, 2:38 PM CDTSevere Thunderstorm WarningOHXMacon, Rutherford, Smith, Sumner, Trousdale, Wilson37 min
Jun 16, 2:46 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford, Williamson44 min
Jun 16, 3:02 PM CDTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 3 more43 min
Jun 16, 3:19 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson26 min
Jun 16, 3:26 PM CDTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Overton, Pickett and 4 more49 min
Jun 16, 3:47 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam43 min
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, Van Buren, White38 min
Jun 16, 4:21 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam24 min
Jun 16, 4:47 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Van Buren, White28 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.